Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Bifurcation analysis of a wild and sterile mosquito model

1 School of Mathematics and Statistics, Southwest University, Chongqing, 400715, P.R.China
2 Department of Mathematics, College of William and Mary, Williamsburg, Virginia, 23187-8795, USA

The bifurcation of an ordinary differential equation model describing interaction of the wild and the released sterile mosquitoes is analyzed. It is shown that the model undergoes a sequence of bifurcations including saddle-node bifurcation, supercritical Hopf bifurcation, subcritical Hopf bifurcation, homoclinic bifurcation and Bogdanov-Takens bifurcation. We also find that the model displays monostable, bistable or tristable dynamics. This analysis suggests that the densities of the initial wild mosquitoes and the released sterile ones determine the asymptotic states of both populations. This study may give an insight into the estimation number of the released sterile mosquitoes.
  Figure/Table
  Supplementary
  Article Metrics

References

1. H. Gaff, D. Hartley and N. Leahy, An epidemiological model of rift valley fever, Electron. J. Differ. Eq., 115 (2007), 1–12.

2. E. Michael, M. Malecela-Lazaro, B. Maegga, et al., Mathematical models and lymphatic filariasis control: monitoring and evaluating interventions, Trends Parasitol., 22 (2006), 529–535.

3. E. Newton and P. Reiter, A model of the transmission of dengue fever with an evaluation of the impact of ultra-low volume (ULV) insecticide applications on dengue epidemics, Am. J. Trop. Hygiene Med., 47 (1992), 709.

4. M. Predescu, G. Sirbu, R. Levins, et al., On the dynamics of a deterministic and stochastic model for mosquito control, Appl. Math. Lett., 20 (2007), 919–925.

5. D. Smith, J. Dushoff and F. McKenzie, The risk of a mosquito-borne infection in a heterogeneous environment, PLOS Biol., 2 (2007), e368. 6. A. Wyse, L. Bevilacqua and M. Rafikov, Simulating malaria model for different treatment intensities in a variable environmen, Ecol. Modell., 206 (2010), 322–330.

7. L. Cai, S. Ai and J. Li, Dynamics of mosquitoes populations with different strategies for releasing sterile mosquitoes, SIAM J. Appl. Math., 74 (2014), 1786–1809.

8. CDC, Epidemiology, 2014. Available from: http://www.cdc.gov/dengue/epidemiology.

9. S. Buhr, Googles life sciences unit is releasing 20 million bacteria-infected mosquitoes in Fresno, 2017. Available from: https://techcrunch.com/2017/07/14/googles-life-sciences-unit-is-releasing- 20-million-bacteria-infected-mosquitoes-in-fresno/.

10. H. Barclay, Pest population stability under sterile releases, Res. Popul. Ecol., 24 (1982), 405–416.

11. H. Barclay, Mathematical models for the use of sterile insects, in sterile insect technique, Springer Netherlands, (2005), 147–174.

12. H. Barclay and M. Mackauer, The sterile insect release method for pest control: a densitydependent model, Environ. Entomol., 9 (1980), 810–817.

13. L. Fister, M. McCarthy, S. Oppenheimer, et al., Optimal control of insects through sterile insect release and habitat modification, Math. Biosci., 244 (2013), 201–212.

14. J. Floresa, A mathematical model for wild and sterile species in competition: Immigration, Phys. A, 328 (2003), 214–224.

15. J. Li, New revised simple models for interactive wild and sterile mosquito populations and their dynamics, J. Biol. Dyn., 11 (2017), 316–313.

16. J. Li, M. Han and J. Yu, Simple paratransgenic mosquitoes models and their dynamics, Math. Biosci., 306 (2018), 20–31.

17. J. Li and Z. Yuan, Modelling releases of sterile mosquitoes with different strategies, J. Biol. Dyn., 9 (2015), 1–14.

18. B. Zheng, W. Guo, L. Hu, et al., Complex Wolbachia infection dynamics in mosquitoes with imperfect maternal transmission, Math. Biosci. Eng., 15 (2018), 523–541.

19. B. Zheng, M. X. Tang, J. Yu, et al., Wolbachia spreading dynamics in mosquitoes imperfect maternal transmission, J. Math. Biol., 76 (2018), 235–263.

20. B. Zheng and J. Yu, Characterization of Wolbachia enhancing domain in mosquitoes with imperfect maternal transmission, J. Biol. Dyn., 12 (2018), 596–610.

21. S. Ai, J. Li and J. Lu, Mosquito-stage-structured malaria models and their global dynamics, SIAM J. Appl. Math., 72 (2014), 1213–1237.

22. J. Li and L. Cai, Stage-structured wild and sterile mosquito population models and their dynamics, J. Biol. Dyn., 11 (2017), 79–101.

23. M. Huang, J. Luo, L. Hu, et al., Assessing the efficiency of Wolbachia driven Aedes mosquito suppression by delay differential equations, J. Theoret. Biol., 440 (2018), 1–11.

24. J. Yu, Modeling mosquito population suppression based on delay differential equations, SIAM J. Appl. Math., 78 (2018), 3168–3187.

25. B. Zheng, M. Tang and J. Yu, ModelingWolbachia spread in mosquitoes through delay differential equations, SIAM J. Appl. Math., 74 (2014), 743–770.

26. M. Huang, M. Tang and J. Yu, Wolbachia infection dynamics by reaction-diffusion equations, Sci. China. Math., 58 (2015), 77–96.

27. M. Huang, J. Yu, L. Hu, et al., Qualitative analysis for aWolbachia infection model with diffusion, Sci. China. Math., 59 (2016), 1249–1266.

28. L. Hu, M. Huang, M. Tang, et al., Wolbachia spread dynamics in stochastic environments, Theor. Popul. Biol., 106 (2015), 32–44.

29. W. Allee, The Social Life of Animals, Heinemann, London, 1938.

30. S. Schreiber, Allee effects, extinctions, and chaotic transients in simple population models, Theor. Popul. Biol., 64 (2003), 201–209.

31. T. Sturm, A. Weber, E. Abdel-Rahman, et al., Investigating algebraic and logical algorithma to solve Hopf bifurcation problems in algebraic biology, Math. Comput. Sci., 2 (2009), 493–515.

32. J. Alexander and J. Yorke, Global bifurcations of periodic orbits, Amer. J. Math., 100 (1978), 263–292.

33. S. Chow and J. Mallet-Paret, The Fuller index and global Hopf bifurcation, J. Differ. Equations, 29 (1978), 66–85.

34. X. Wang, J. Shi and G. Zhang, Interaction between water and plants: rich dynamics in a simple model, Discrete Contin. Dyn. Syst. Ser. B, 22 (2017), 2971–3006.

35. R. Liu, Z. Feng, H. Zhu, et al., Bifurcation analysis of a plant-herbivore model with toxindetermined functional response, J. Differ. Equations, 245 (2008), 442–467.

36. W. Wang and S. Ruan, Bifurcation in an epidemic model with constant removal rate of the infectives, J. Math. Anal. Appl., 291 (2004), 775–793.

37. L. Perko, Differential Equations and Dynamical Systems Springer, New York, 1996.

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved